Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1992

Severe Thunderstorm Warning 296, NWS Tulsa, OK

September 7, 1992Osage County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Sep 7, 1992, 9:46 PM CDT for Osage County, Oklahoma. It was in force for 59 min.

The area

The counties it named.

The facts

Issued
Sep 7, 1992, 9:46 PM CDT (02:46 UTC)
Expired
Sep 7, 1992, 10:45 PM CDT
In force
59 min
Issued by
NWS Tulsa, OK
Area
Whole counties

County Osage County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1992-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 710 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1992-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
710 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
1981 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTUL 080248
SVRTUL
OKC113-080345-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
946 PM CDT MON SEP 7 1992
 
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1045 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS
 
IN NORTHEAST OKLAHOMA
 
   ...NORTHERN OSAGE COUNTY
 
AT 943 PM NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM MOVING INTO OSAGE COUNTY. HAIL THE SIZE OF GOLFBALLS
WAS REPORTED WITH THIS STORM IN SOUTHERN COWLEY COUNTY KANSAS.
THE TOWNS OF GRAINOLA AND FORAKER ARE IN THE PATH AND
PERSONS IN THESE TOWNS SHOULD SEEK SHELTER IMMEDIATELY.  MOVEMENT
WAS TO THE SOUTHEAST AT 30 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
LARGE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 8:57 PM CDT, 49 minutes earlier.

Area forecast discussion, Sep 7, 8:57 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION FOR EASTERN OKLAHOMA
NATIONAL WEATHER SERVICE TULSA OK
855 PM CDT MON SEP 7 1992

LN OF TSTMS ACRS SCNTL-SERN KS ABT TO ENTER FA.  TSTM LN SEEMS TO BE
STAYING WITH THE CDFNT INSTD OF ACCLRTG AHD OF IT.  FNTL PSNS PROGGED
BY AFTN FCST LOOK GOOD WITH FROPA IN TUL AREA ARND MIDN THEN SLOWING
AS IT MOVS INTO SERN OK.  00Z ANALYS INDCTS BEST UPR SUPPORT GOING
WELL NORTH OF EOK SO CDFNT SHUD LOSE SOME OF ITS PUSH OVRNGT.  ADAP
CONTS TO INDCT BEST SFC MOISTR CONVRGNC NE OF EOK.  00Z UA PROGRAM
ALSO PLACES BEST H8 THETA-E AXIS NE OF EOK.  NVRTHELESS RMN CONCERNED
ABT SVR PTNTL DUE TO HIGH CAPES AND VRTCL WND SHEAR.  ALL THIS HAS
BEEN WELL ACCOUNTED FOR IN THE AFTN PCKG SO LTL CHG IN THE UPDATE.

..11..

.OK...NONE.

In the hours before

Special weather statement, Sep 7, 6:45 PM CDT, 3 hours 1 minute before
OKZ026>034-040-081200-

EASTERN OKLAHOMA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
645 PM CDT MON SEP 7 1992

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST
OKLAHOMA AND A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHEAST
OKLAHOMA TONIGHT.

THE MODERATE RISK AREA IS LOCATED NORTH OF A LINE FROM JAY TO
MUSKOGEE TO SHAMROCK.   THE SLIGHT RISK AREA IS NORTH OF A LINE
FROM FORT SMITH TO KIOWA.

A COLD FRONT WAS DROPPING SOUTHWARD OUT OF KANSAS THIS EVENING
AND WILL MOVE INTO NORTHWEST OKLAHOMA BY 8 PM.  HIGH LEVELS
OF MOISTURE REMAIN OVER EASTERN OKLAHOMA.  THE MOISTURE COMBINED WITH
AFTERNOON TEMPERATURES AROUND 90 HAVE MADE THE ATMOSPHERE VERY UNSTABLE.
AT 630 PM...THUNDERSTORMS WERE BEGINNING TO DEVELOP OVER SOUTHCENTRAL
KANSAS AND FURTHER SOUTHWARD DEVELOPMENT INTO OKLAHOMA IS EXPECTED
DURING THE NEXT FEW HOURS.
THUNDERSTORMS ARE EXPECTED TO SPREAD ACROSS OKLAHOMA DURING THE
LATE NIGHT HOURS.  THE MAIN THREAT FROM THUNDERSTORMS WHICH DO
BECOME SEVERE WILL BE LARGE HAIL AND STRONG GUSTY WINDS.

THUNDERSTORMS WILL CONTINUE NEAR THE FRONT DURING THE EARLY MORNING
HOURS TUESDAY.  THE COLD FRONT WILL BEGIN TO SLOW DOWN ACROSS
SOUTHEAST OKLAHOMA.  THIS SLOWER MOVEMENT WILL BE LESS FAVORABLE
FAVORABLE FOR SEVERE STORMS...BUT INCREASE THE THREAT OF HEAVY RAINFALL.

CIVIL DEFENSE AGENCIES AND SPOTTER GROUPS IN EASTERN OKLAHOMA
SHOULD BE READY FOR ACTIVATION LATER THIS EVENING AND DURING
THE EARLY MORNING HOURS TUESDAY.

EVERYONE IN EASTERN OKLAHOMA SHOULD LISTEN TO LOCAL RADIO AND TV
STATIONS FOR THE LATEST INFORMATION.  IT IS ALWAYS BEST TO STAY INDOORS
WHEN STORMS ARE IN YOUR AREA...TO PROTECT YOURSELF FROM LIGHTNING.
IF YOU MUST DRIVBE TONIGHT...BE CAREFUL AS ROADS MAY BE SLICK OR FLOODED.
Special weather statement, Sep 7, 8:55 PM CDT, 51 minutes before
OKZ026-027-028-029-030-080300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
855 PM CDT MON SEP 7 1992

...THUNDERSTORMS WITH VERY HEAVY RAIN APPROACHING NORTHEAST
OKLAHOMA...
...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 100 AM FOR NORTHEAST
   OKLAHOMA

AT 845 PM...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS
PRODUCING VERY HEAVY RAINFALL AND SMALL HAIL.  THE THUNDERSTORMS
WERE ALONG A LINE FROM ARKANSAS CITY KANSAS TO JUST WEST OF FREDONIA
KANSAS.  THE LINE WAS MOVING EAST SOUTHEAST AT AROUND 30 MILES AN
HOUR.  THE THUNDERSTORMS ARE EXPECTED TO CROSS INTO OSAGE COUNTY
BETWEEN 915 PM TO 930 PM.  IF YOU LIVE IN FORAKER OR GRAINOLA YOU
ARE IN THE PATH OF THESE STORMS AND SHOULD SEEK SHELTER IN A
STURDY BUILDING UNTIL THE STORMS PASS.   FREQUENT LIGHTNING
ACCOMPANIES THESE THUNDERSTORMS...THEREFORE STAY AWAY FROM WINDOWS
AND AVOID USING THE TELEPHONE.

THIS LINE OF THUNDERSTORMS IS PART OF A LARGER CLUSTER WHICH EXTENDS
FROM WEST CENTRAL MISSOURI...ACROSS SOUTHEAST KANSAS...INTO NORTHWEST
OKLAHOMA.  THE ENTIRE AREA OF THUNDERSTORMS WILL CONTINUE TO
MOVE EAST AT 25 MILES AN HOUR.  THUNDERSTORMS ARE NOT EXPECTED TO
REACH THE TULSA AREA UNTIL AROUND MIDNIGHT.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TV AND RADIO FOR LATER
STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Sep 7, 9:43 PM CDT, 3 minutes before
OKZ026-080345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
942 PM CDT MON SEP 7 1992

AT 940 PM NATIONAL WEATHER SERVICE RADAR INDICATED A VERY STRONG
THUNDERSTORM OVER SOUTHERN COWLEY nKANSAS...10 MILES EAST OF
ARKANSAS CITY. THIS STORM IS LIKELY PRODUCING LARGE HAIL AND STRONG
GUSTY WINDS.  THE STORM WILL MOVE INTO OSAGE COUNTY AROUND 1000 PM.
IT WILL MOVE NEAR THE TOWN OF GRAINOLA.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 9:56 AM CDTSevere Thunderstorm WarningTSACraig49 min
Sep 8, 10:18 AM CDTSevere Thunderstorm WarningTSADelaware, Ottawa42 min
Sep 8, 12:58 PM CDTSevere Thunderstorm WarningTSAMayes, Rogers62 min
Sep 8, 5:35 PM CDTSevere Thunderstorm WarningTSAMayes40 min
Sep 8, 5:50 PM CDTSevere Thunderstorm WarningTSARogers40 min
Sep 8, 5:58 PM CDTSevere Thunderstorm WarningTSATulsa47 min
Sep 8, 6:13 PM CDTSevere Thunderstorm WarningTSAMayes47 min
Sep 8, 6:27 PM CDTSevere Thunderstorm WarningTSARogers48 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1992Every severe thunderstorm warning in 1992

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.